This is a letter from a reader about the relatively common belief that that acne is side effect of daily Adderall use. Most people we have surveyed find that Adderall makes existing acne worse (although many individuals who never suffer from acne do not begin forming acne simply because they take Adderall). Unfortunately, we don’t have an adderall acne solution besides eliminating the drug from your system altogether. If you absolutely must use Adderall, take the minimum dosage that works (as low as 2.5 mgs or 5 mgs might still do something), and take it immediately when you wake up. Avoid Adderall XR, which is the extended release pill, as this is more likely to disrupt your sleep. The closer to the time you go to sleep that you take any central nervous system, more more havoc it is going to wreak on your sleep cycle and the more likely it will be to cause an acne breakout.
Adderall side effects include difficulty sleeping (insomnia), a temporary increase in blood pressure, increased cortisol production, all of which can lead to acne breakouts.
You might find that an adderall substitute such as Ritalin has a lesser effect on acne, although a common side effect of Ritalin is also bad skin.
I followed your regimen for the past month, and my skin improved dramatically. However, things were not perfect. My huge cysts were mostly gone, although I still had a small cyst show up from time to time, and I had maybe 3/4th of the number of whiteheads. Of course, it is summer so I can’t spend 12 hours/day outside. It’s simply too hot. I am able to squeeze in about 3 hours during the middle of the day, at which time I also exercise, eat lunch, and take all of the recommended vitamins. Anyhow, my skin was the best it had been without medication, but still not necessarily better than if I were following the acne.org regimen or using Proactiv.
Well, I felt like the acneresearch.org treatment was working and that the problem still had to do with something in my lifestyle. That something, I am fairly certain, is my daily usage of Adderall. I had attempted to force all Adderall usage to first thing in the morning so that it would be out of my system by the time I went to sleep. With an elimination half life of around 12-14 hours, this seemed feasible. However, for one reason or another I think it was still affecting my acne. I had long suspected that Adderall caused acne, but I am so dependent on the drug for success at work and school that I wasn’t able to give it up. Anyway, acne prone skin causes me more distress and anxiety than success does happiness, so I decided to quit the drug. Rather than quit cold turkey (I used 20 mgs/day), I slowly decreased to 10 mgs/day for a week, then 5 mgs/day for a week, and then 0 mgs/day. My acne got a little better each week. I have been completely off the drug for 2 weeks now, and these have been the best two acne I’ve had in some time.
I am not ready to chalk up all of the skin improvements to not using adderall. For one thing, the adderall withdrawals affected my sleep cycle. I was sleeping an average of 8 hours/night when taking adderall (no matter what time I went to bed or how dark my room was, I just couldn’t sleep more than 8 hours). The month I slowly lowered my adderall dosage, I slept for 10 hours on many days, up to 11 on some days, and almost never less than 9. Now that my body is no longer recovering from Adderall dependency, my sleep has gone back to about 8.5 – 9 hours per night (not all the way down to 8, however).
One way or another, Adderall does appear to make my acne worse. I don’t know if it is the direct effect of using a central nervous stimulant, the lack of sleep caused by adderall, or an increase in toxins coming through the skin caused by Adderall. It doesn’t matter, though. If I have to stay off Adderall to remain acne free, then I will. At least I didn’t have to give up coffee… Yet.